Hail, McDowell
- When
- July 3, 12:00 PM EST
- Where
- McDowell County, Iaeger
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.450, -81.817
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 8:25 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 925 AM EDT SUN JUL 3 2005 .SHORT TERM (REST OF TODAY)... WITH ACTIVITY AROUND SHORTWAVE SYSTEM ALREADY IN TENNESSEE...AND AMPLE INSTABILITY AS NOTED ON RNK SOUNDING...DECIDED THAT AN INCREASE IN POPS WAS WARRANTED. BUMPED UP TO 30/40 ALONG THE SOUTHERN AND EASTERN SLOPES...AND EXTENDED SLIGHT CHANCE FURTHER TO THE NORTHWEST...NOW COVERING CRW/HTS/EKN. ALREADY SEEING SOME TEXTURE TO THE CLOUDS ALONG THE EASTERN SLOPES. CIRRUS ELSEWHERE WILL HINDER HEATING ONLY SLIGHTLY. MOVED SKY GRIDS UPWARD TO ACCOUNT FOR CIRRUS AND BETTER CONVECTIVE COVERAGE. TWEAKED TEMPERATURES A BIT HERE AND THERE...MAINLY DOWNWARD A DEGREE OR TWO. && .PREVIOUS DISCUSSION... (ISSUED 641 AM EDT SUN JUL 3 2005) AVIATION (12Z TO 12Z)... IFR/LIFR CONDITIONS DUE TO FOG WILL RECOVER TO VFR QUICKLY TO VFR AROUND 13Z. RELATIVELY UNSTABLE CONDITIONS EXPECTED THIS AFTERNOON. EXPECT FEW THUNDERSHOWERS MAINLY OVER THE EASTERN MOUNTAINS AND WESTERN SLOPES. MOSTLY SUNNY SKIES WILL PREVAIL AT MOST SITES TODAY. PATCHY FOG WILL LIKELY DEVELOP ONCE AGAIN TOMORROW MORNING OVER SITES NEAR RIVER VALLEYS PREVIOUS DISCUSSION... (ISSUED 333 AM EDT SUN JUL 3 2005) SHORT TERM (TODAY)... PATCHY FOG WILL QUICKLY LIFT AROUND 12Z. MOSTLY SUNNY SKIES WILL PREVAIL THROUGH THIS AFTERNOON. SOME CU MAY DEVELOP BY MID AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER THE EASTERN MOUNTAINS THROUGH THE EVENING HOURS. BOTH NAM AND GFS SUGGEST AN UNSTABLE ATMOSPHERE...AND RESIDUAL LOW LEVEL MOISTURE. THESE CONDITIONS...IN COMBINATION WITH DIURNAL HEATING...WILL TRIGGER THE EXPECTED AFTERNOON SHOWERS AND THUNDERSTORMS. ABOVE GUIDANCE TEMPERATURES WERE FORECASTED PER THE AMOUNT OF SUNSHINE EXPECTED. THEREFORE...MAX TEMPS SHOULD BE IN THE MID TO UPPER 80S. PREVIOUS DISCUSSION... (ISSUED 225 AM EDT SUN JUL 3 2005) LONG TERM (TONIGHT THROUGH TUESDAY NIGHT)... SMALL CHANGES MADE TO THIS PERIOD. STILL KEEPING WITH THE IDEA THAT HOLIDAY FIREWORKS WILL BE DRY. HOWEVER...DO HAVE SLIGHT CHANCE POPS ACROSS THE SOUTHERN WV MOUNTAINS AND OUR VA ZONES...AS WE WILL BE IN THE WARM SECTOR. BEST CHANCE OF SHOWER AND THUNDERSTORM WILL BE AHEAD AND WITH THE COLD FRONT TUESDAY AND TUESDAY NIGHT. MODELS REMAIN FAIRLY CONSISTENT PRIOR TO DAY 3...WEDNESDAY. THE NAM IS DEPICTING A STRONGER COLD FRONT CROSSING THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUL 3 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 300 AM EDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Along Huff Creek in the Gillman Bottom vicinity, about 30 trees were uprooted in the vicinity of Cochran Drive. One tree fell on a building. Trees in an orchard were also damaged. A pool deck was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460775, 5460776.